New-Onset Psychotic Episode as the Primary Manifestation One Week After Liver Transplantation: A Case Report and Comprehensive Review About the Risk Factors
Aug 2026· International Medical Case Reports Journal· Vol 19, pp. 1-9· 0 citations· 35 references
Medicine
TL;DR
This case illustrates that suspected silent ischemic brain injury after LT may present primarily as fluctuating psychotic symptoms and personality or behavioral changes, and may be easily mistaken for postoperative delirium, calcineurin-inhibitor neurotoxicity, infection, or metabolic/hepatic encephalopathy.
Abstract
Introduction Postoperative neurological and neuropsychiatric complications (NNC) after liver transplantation (LT) have become an important research concern, but the difficulties arise with the diagnosis of the majority subclinical form of NNC. Case Report We report a middle-aged man who developed fluctuating psychotic symptoms, marked personality change, and behavioral disturbance approximately one week after LT. No overt focal neurological deficits, such as hemiparesis, aphasia, or seizures, were observed. Brain MRI showed small periventricular/subcortical white-matter lesions with hyperintensity on T2WI and FLAIR images and punctate hyperintensity on DWI. The findings were interpreted as suggestive of suspected silent ischemic brain injury. Tacrolimus-related neurotoxicity, PRES, metabolic/hepatic encephalopathy, infection, seizure-related states, and alcohol-related encephalopathy were considered in the differential diagnosis. Contemporaneous tacrolimus trough levels and EEG data were unavailable, so tacrolimus neurotoxicity and non-convulsive seizure-related psychiatric symptoms could not be completely excluded. The patient received symptomatic psychiatric treatment and rehabilitation, and his neuropsychiatric symptoms gradually resolved, with stable liver function at the last follow-up. Conclusion This case illustrates that suspected silent ischemic brain injury after LT may present primarily as fluctuating psychotic symptoms and personality or behavioral changes, and may be easily mistaken for postoperative delirium, calcineurin-inhibitor neurotoxicity, infection, or metabolic/hepatic encephalopathy. In atypical or high-risk patients, early brain MRI may help identify potential brain involvement and guide timely neurological and neuropsychiatric evaluation. Key Message New-onset psychotic symptoms after LT should not be automatically attributed to postoperative delirium. Even when MRI findings do not definitively confirm acute infarction, timely neuropsychiatric assessment and early brain MRI may help identify potential structural brain involvement in high-risk or atypical patients.
A 67-year-old man with a history of arterial hypertension, type 2 diabetes mellitus, and obstructive sleep apnea syndrome, who had experienced ischemic strokes in the territories of the right posterior cerebral artery and the left middle cerebral artery is presented.
M. Diaz, V. Maldonado, Nicolás Alejandro Contreras Diaz et al.· International Journal of Inn...· 0 citations
Adolescent first-episode psychosis with refractory epilepsy and functional decline warrants urgent neuroimaging, as it may reveal an occult astrocytoma.
Shams Ibne Karim, Prajna Pranamita Das Gupta, F. Yeasmin et al.· Bangabandhu Sheikh Mujib Med...· 0 citations
We report a diagnostically challenging case of treatment-resistant depression (TRD) in a 52-year-old woman with multiple factors potentially increasing susceptibility to central nervous system (CNS) adverse effects, including global cortical atrophy, concomitant lithium and antipsychotic treatment, and ongoing programm...
E. Berthold, Meltem Baskonus, Joan Koti et al.· Journal of ECT· 0 citations
Todd’s paralysis, also known as postictal paresis, is a transient focal neurological deficit that may occur
following an epileptic seizure and can closely mimic acute ischemic stroke. We present the case of a 3-year
old boy with no significant medical history, apart from multiple food allergies, who presented after a...
Javier Oro Fresquet, Sara Hernández Muela· SVOA Paediatrics· 0 citations
Anti-N-methyl-D-aspartate receptor encephalitis frequently presents with isolated psychiatric symptoms indistinguishable from primary psychosis, delaying diagnosis. The authors have described a previously healthy 35-year-old woman admitted with abrupt first-episode psychosis, who (within 48 hours and without seizures,...
M. Basta, C. Bikis, A. Miliaras et al.· The Permanente Journal· 0 citations
Background and Clinical Significance: Wernicke encephalopathy (WE) is a potentially reversible neurological emergency caused by thiamine deficiency. Although classically associated with alcohol use, it may also occur after gastrointestinal surgery and prolonged nutritional compromise, where diagnosis can be obscured by...
Ü. F. Demir, Fatmanur Karakuş Dilbaz, Nuretdin Memur et al.· Reports· 0 citations
We use cookies to run the site and, with your consent, for analytics and to show ads.
See our Cookie Policy.